People who suffer a rare type of fracture of the thigh bone while taking bone-building drugs known as bisphosphonates can cut the risk of a second fracture by discontinuing the medication, a new study says.
Bisphosphonates are often prescribed for postmenopausal women or people taking steroid medications to prevent or slow the bone-weakening disease osteoporosis. Common bisphosphonates are Fosamax, Reclast, Actonel, and Boniva, which are taken by over 5 million people annually. But the drugs have been linked to a small risk of unusual fractures of the femur. One out of 1,000 taking the drugs for six years will suffer such a fracture, the researchers said.
For the study, the researchers examined femur fracture records for patients older than 45 from a large California insurer. Over two years, they found 126 patients reportedly taking bisphosphonates suffered an atypical femur fracture.
Of those patients, 41.2 percent who continued taking the drugs suffered a second femur fracture in the other thigh three or more years later. In contrast, 19.3 percent of those who stopped taking the medication had a similar break. Overall, the study revealed, subsequent atypical femur fractures dropped by 53 percent — more than half — when patients stopped taking bisphosphonates after the first break.
“The risk of a contralateral atypical femur fracture [on the opposite side] increases over time if the bisphosphonates are continued,” said lead investigator Dr. Richard Dell, a researcher in the department of orthopedics at Kaiser Permanente.
“Based on these observations, we recommend discontinuing bisphosphonate use as soon as possible after the initial atypical femur fracture has occurred,” Dell said in a news release from the American Academy of Orthopaedic Surgeons.
Researchers believe bisphosphonates may suppress the body’s natural remodeling process in which old bone tissue is replaced with new, healthy tissue. In some cases, explained Medical Xpress, this suppression can lead to brittle bones susceptible to atypical fractures, specifically in the femur.
Patients on bisphosphonates who suffer this rare femur fracture also need ongoing evaluation since they remain at greater risk for another break, Dell added. They probably should use another osteoporosis medication, he said.
Atypical femur fractures can happen with no or very little impact to the thigh and can happen in both thighs in one patient. Signs of this type of fracture can include a dull, aching pain in the thigh, hip, or groin. A partial fracture can become a complete fracture in weeks or months.
We recently wrote that Health Canada issued an updated warning about atypical femur fracture linked to bisphosphonates. Product information for brand name bisphosphonates was updated to include new warnings and precautions, including signs of possible atypical femur fracture. Updates to the labels for generic drugs will follow, said Health Canada.
In 2005, the U.S. Food & Drug Administration (FDA) ordered that the labels for bisphosphonates be updated to include warnings about osteonecrosis of the jaw, a condition also known as dead jaw syndrome. Also, last year, warnings were added to the “Warnings and Precautions” section regarding their association with atypical femur fractures. The FDA is currently reviewing a possible link between bisphosphonates and esophageal cancer.
These recent study findings were released at the annual meeting of the American Academy of Orthopaedic Surgeons in San Francisco.
Research presented at medical meetings should be considered preliminary until published in a peer-reviewed medical journal.